BEYOND HIV/AIDS MEDICATIONS
What More Can I Do to Lower My Cholesterol?
Even though I’m on a limited income, I’ve been able to get creative about keeping healthy — including getting a physical education student at a local university to be my personal trainer for a low rate! I also eat a well-balanced diet and take multivitamins, extra vitamin D, vitamin E, vitamin C, zinc and Lovaza (an omega-3 product), and I’ll be starting selenium soon. Despite all this, my level of “bad” cholesterol is still 380. Is there anything else should I be taking?
Will I Still Feel Good Once My Testosterone Level Has Balanced Out?
I’ve been HIV positive for 32 years. My new doctor recently found that my testosterone levels were in the high 1,500s — the level for someone in my age range (50ish) should be around 800 to 850. My doc ordered me to switch from injecting Depo-Testosterone once every four days to once a week. Meanwhile, my urologist has started me on a small-dose, daily Cialis (tadalafil) regimen. I now have no trouble getting an erection, and I also have a great deal of energy. Will this feeling last? Is it a temporary reaction to the change in my poorly monitored testosterone level, or is it the Cialis? Speaking of which, where can I get Cialis at reduced cost?
LIVING WITH HIV/AIDS
COBRA Has Run Its Course: How Can I Get My Meds?
I recently exhausted my 18 months of coverage with my previous employer under COBRA. I started HIV treatment six years ago and have responded very well, only ever missing one dose. How will I get my meds now that I don’t have COBRA coverage?
Could My Friend’s Death Have Been Avoided?
My friend was diagnosed with HIV in 2003. Around 2008, he stopped taking his meds and didn’t visit his doctor regularly. In 2009 he developed shingles. Finally, last January he developed pneumonia, which led to acute respiratory stress syndrome and, I’m sorry to say, it claimed his life. Had he taken his meds like he was supposed to, could this have been prevented? What if he’d seen a doctor who specialized in HIV/AIDS?
“Album (to the Memory),” 1995; Stephen Andrews
|| Visit the November 2010 Visual AIDS Web Gallery to view our latest collection of art by HIV-positive artists! This month’s gallery, entitled "Treat My Words," is curated by John Chaich.
BODY SHAPE CHANGES & HIV/AIDS
Will I Still Be Able to Take Egrifta Once It’s Approved?
A few years ago I was in a clinical trial for Egrifta (tesamorelin), the lipodystrophy treatment now awaiting FDA (U.S. Food and Drug Administration) approval, and saw excellent results. However, I was recently diagnosed with prostate cancer. Once Egrifta is approved, will I now be ineligible to take it?
What Can I Do About My Recent Weight Gain?
I am a 6-foot-2-inch-tall man and I currently weight 191 pounds. I’ve gained 22 pounds in the past two years since starting Atripla (efavirenz/tenofovir/FTC). Is it the medication that’s causing issues with my weight? What can I do?
More Questions About Body Shape Changes & HIV/AIDS:
How Often Does My Wife Need to Be Tested to Confirm Her HIV Status?
My wife is worried sick that she’s HIV positive. One week after I was diagnosed she got tested and her test came back negative. We hadn’t had sex since two months prior to my diagnosis. When should she be tested again?
HIV/AIDS TREATMENT & SIDE EFFECTS
Is There a Regimen That Would Be Easier to Take With My Late-Night Work Shifts?
I was diagnosed HIV positive in 2008 with a CD4 count of 250 and viral load of 150,000. I was quickly started on Atripla (efavirenz/tenofovir/FTC) and responded well. However, when I have to work overnight I take my meds at 11 p.m., which is when I experience the most side effects. Is there a regimen I can switch to that will allow me to work overnight with minimal side effects?
Pains in My Feet: Is It Neuropathy?
I started taking Epivir (lamivudine, 3TC), Sustiva (efavirenz, Stocrin) and Viread (tenofovir) in November 2008. Ever since then I’ve had pains in my feet, and it seems as if the pain is getting worse every day. I talked to my doctor and he thinks it’s a side effect of my HIV meds. What do you think?
What Can I Do About Diarrhea?
I’ve been on Atripla (efavirenz/tenofovir/FTC) for a year. It’s my first HIV med. Everything is great — except for persistent diarrhea, which has been going on since the beginning. What can I do about it?
More Questions About HIV/AIDS Treatment & Side Effects:
My Boyfriend Said He Loved Me — but Now That He Knows I’m Positive, He’s Afraid of Me
(A recent post from the "I Just Tested Positive" board)
I just found out I was HIV positive back in September. I had split with my boyfriend of a year and dated someone else. I thought that by asking him the last time he was tested that he would be honest. I ended up getting really sick and split up with the new guy. My ex came back into my life and took care of me when I was sick for two months. I went in for my regular yearly tests and found out that the “rebound” guy had lied about being tested. I tried to contact him, but he wouldn’t answer my calls or texts. My boyfriend now was tested and is negative (thank god). He initially stood by my side, but recently has freaked out. He has nightmares of me with this faceless man that infected me and is terrified of getting sick. The man that took care of me and said that he loves me now is scared of me. He doesn’t open up to people and says he has to figure it out himself. Any advice for him? For me? Any Web sites that may help? — pincushion
Click here to join this discussion, or to start your own!
To do this, you’ll need to register with TheBody.com’s bulletin boards if you’re a new user. Registration is quick and anonymous (all you need is an e-mail address) — click here to get started!
OTHER HEALTH ISSUES & HIV/AIDS
Fatigued All the Time: What Can Be Done?
I was diagnosed with HIV in 2008 and quickly deteriorated. I now take Intelence (etravirine), Invirase (saquinavir), Isentress (raltegravir), Kaletra (lopinavir/ritonavir) and Trizivir (AZT/3TC/abacavir), as well as Avelox (moxifloxacin), Zithromax (azithromycin) and Zovirax (acyclovir) for opportunistic infection prevention. My viral load is 450 and my CD4 count is 284. I have a good career and am able to function, but I’m constantly fatigued. I’m alive, but I’m definitely not living, and my doctor refuses to prescribe a mild stimulant. Is there any hope for me?
At What Point in My Pregnancy Should I Start Taking HIV Meds?
I’m pregnant, but I’m not on HIV meds yet because my CD4 count is 556. I was advised that, with my high CD4 count, my baby should be safe from HIV transmission without my taking HIV meds. Is this true? If not, when do you think I should I start meds?
More Questions About Other Health Issues & HIV/AIDS:
HIV TESTING & TRANSMISSION
Why Are There So Many Mixed Messages About the HIV Testing Window Period?
There appear to be a lot of mixed messages out there regarding HIV testing. Some guidelines say the window period is three months, others say six months — and I’ve even heard that there have been cases of people testing positive after a year. What is the truth?
Does the Length of Exposure Matter in HIV Transmission?
I was having protected vaginal sex with a Siberian sex worker. At some point, I felt like something was amiss. I pulled out 10 seconds later to see that the condom had broken. If the sex worker was HIV positive, would it be possible to get HIV from 10 seconds of unprotected vaginal sex?
STRANGE BUT TRUE
I Masturbate: Please Don’t Tell My Dad!
My dad told me that if I masturbate, I will get a terminal disease because God will punish me. I think he is talking about HIV. Is this true? If I show up with HIV, my dad will know I masturbated! Please help — and don’t tell my dad I wrote to you!
Worried Your Spam Filter Might Trash Our Mailings? The Body’s e-mail updates are especially prone to being caught up in spam filters, since our newsletters tend to refer frequently to sex, drugs, the human anatomy and so forth.
To make sure you never miss one of our mailings because anti-spam software labeled it as junk mail, add firstname.lastname@example.org to your address book, talk to the person who manages your e-mail security or check your anti-spam program’s instructions for more information. About This E-mail This e-mail update has been sent to email@example.com.
Want to change your subscription? Click here or send us a message at firstname.lastname@example.org.
Missed an update? Our archive of past updates will keep you in the loop.
Have any other questions or comments, and don’t want to send an e-mail? Feel free to snail-mail us at:
The Body’s E-Mail Updates
The HealthCentral Network, Inc.
250 West 57th Street
New York, NY 10107